Hail, Columbiana
- When
- May 7, 11:19 PM EST
- Where
- Columbiana County, 0.87 mi SW of Hanoverton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.740, -80.940
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a strong cold front moving across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a strong cold front moving across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 7:41 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT FRI MAY 7 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A
THREAT FOR STRONG TO SEVERE THUNDERSTORMS. WINDY CONDITIONS
WILL DEVELOP BEHIND THE FRONT SATURDAY...WITH MUCH COOLER
TEMPERATURES AND A CHANE OF SHOWERS. LOW PRESSURE WILL EXIT
THE AREA SUNDAY...WITH SHOWERS AND WINDS DIMINISHING.
&&
.NEAR TERM /THROUGH SATURDAY/...
LOW PRESSURE WILL CROSS THE LAKE ERIE SHORELINE TONIGHT AND PULL A
COLD FRONT ACROSS THE UPPER OHIO VALLEY. STRONG TO SEVERE STORMS
REMAIN A POSSIBILITY WITH THE MAIN SEVERE THREAT COMING FROM
DAMAGING WIND AND LARGE HAIL. ACTIVITY WILL WIND DOWN LATE IN THE
OVERNIGHT AS INSTABILITY DECLINES AND AS THE FRONT COMPLETES PASSAGE.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
RESIDUAL SHWRS WILL DIMINISH SATURDAY MORNING WITH THE FRONTAL
EXIT. WIND WILL INCREASE SIGNIFICANTLY...WITH 25-30 MPH SUSTAINED
WINDS ACROSS MOST AREAS...WITH GUSTS TO 50 MPH ON THE RIDGES AND
ALONG THE I-80 CORRIDOR WHERE THE STRONGEST WIND ALOFT WILL
RESIDE. THUS...WILL ISSUE A WIND ADVISORY FOR THE AFOREMENTIONED
LOCATIONS FOR SATURDAY MID MORNING INTO THE EARLY EVENING
HOURS...WITH THE WINDIEST CONDITIONS LATE SAT MORNING THROUGH THE
AFTN. MUCH COLDER AIR WILL WORK IN BEHIND THE FRONT...WITH STEADY
TO SLIGHTLY FALLING TEMPERATURES IN THE 50S FOR MOST LOCATIONS
SATURDAY.
WINDS WILL DECREASE SATURDAY NIGHT...WITH SCATTERED SHWRS NORTH
AND RIDGES DIMINISHING. A FEW OF THE LEFTOVER SHWRS WILL LIKELY
MIX WITH SNOW NORTH/RIDGES SATURDAY NIGHT AS TEMPERATURES FALL
INTO THE LOWER/MID 30S. A PARTLY CLOUDY...CHILLY AND BREEZY
MOTHER'S DAY IS IN STORE AS UPPER LEVEL LOW PRESSURE MAKES
ITS EXIT...WITH HIGHS IN THE 50S FOR MOST AREAS. HIGH PRESSURE
WILL BUILD IN SUNDAY NIGHT/MONDAY...BRINGING CLEARING SKIES AND
BELOW NORMAL TEMPERATURES. FROST FORMATION STILL LOOKS LIMITED
SUNDAY NIGHT...AS WINDS WILL REMAIN AROUND 5 MPH OVERNIGHT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE OVER THE ATLANTIC OCEAN MONDAY NIGHT AS LOW
PRESSURE DEVELOPS IN THE PLAINS. EXPECT A WARM FRONT TO MOVE FROM
SOUTH TO NORTH ACROSS THE AREA ON TUESDAY. HAVE RAISED POPS TO HIGH
CHANCE DURING THIS TIME PERIOD. A COLD FRONT IS THEN EXPECTED TO
SWEEP THROUGH THE OHIO VALLEY TUESDAY NIGHT INTO WEDNESDAY. WITH
GOOD MODEL AGREEMENT...HAVE INCREASED POPS TO LIKELY DURING THIS
TIME. GFS AND ECMWF THEN DIVERGE...WITH THE ECMWF KEEPING A FRONT
DRAPED ACROSS THE REGION ALL THE WAY INTO THE WEEKEND...WHILE THE
GFS BUILDS HIGH PRESSURE IN FOR THURSDAY AND FRIDAY. WILL SLOWLY
DECREASE POPS THROUGH THE TIME PERIOD DUE TO THE LOW CONFIDENCE
FORECAST. TEMPERATURES WILL BE SEASONABLE.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL COME THROUGH DURING THE LATE EVENING TO OVERNIGHT
HOURS. THIS WILL RESULT IN A LINE OF THUNDERSTORMS PROPAGATING FROM
WEST TO EAST ACROSS THE REGION. WITH A STRONG LOW LEVEL JET...ANY
STORMS WHICH DO DEVELOP COULD PRODUCE STRONGER WIND GUSTS. THIS LINE
OF STORMS SHOULD REACH ZZV AROUND 3Z...THEN EAST TO KPIT AROUND
5Z...THEN EAST OF THE AREA AROUND 9Z. A FEW STORMS COULD DEVELOP IN
THE AIRMASS AHEAD OF THIS FRONT AS WELL. WITH A STRONG LOW LEVEL
JET...THE POTENTIAL FOR LOW LEVEL WIND SHEAR WILL NEED TO MONITORED
IF SURFACE WINDS DIMINISH AHEAD OF THE BOUNDARY. A PERIOD OF
PREVAILING VFR IS EXPECTED FOR SATURDAY...BUT WIND GUSTS OF 30 TO 40
KNOTS WILL BE POSSIBLE.
STRATOCUMULUS CLOUDS ARE EXPECTED SATURDAY NIGHT...AND THIS WILL
PERSIST AT FKL AND DUJ INTO SUNDAY. HIGH PRESSURE WILL ARRIVE FOR
SUNDAY AND MONDAY. A WARM FRONT WILL APPROACH THE AREA MONDAY NIGHT
INTO TUESDAY...BRINGING RESTRICTIONS. THE WARM FRONT WILL BE
FOLLOWED TUESDAY NIGHT AND WEDNESDAY BY A COLD FRONT...CONTINUING
THE POTENTIAL FOR RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR MDZ001.
OH...NONE.
PA...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR PAZ007>009-
016-023-030-032.
WV...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR WVZ023-041.
&&
15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 938 PM EDT FRI MAY 7 2010 OHZ039>041-048>050-057>059-PAZ013>015-020>022-029-WVZ001>003-090145- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY- ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO- 938 PM EDT FRI MAY 7 2010 ...SEVERE THUNDERSTORM WATCH 145 IN EFFECT UNTIL 3 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-016-023-030-090145- MERCER-VENANGO-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND- 938 PM EDT FRI MAY 7 2010 ...SEVERE THUNDERSTORM WATCH 145 IN EFFECT UNTIL 3 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ032-WVZ023-041-090145- GARRETT-FAYETTE-PRESTON-TUCKER- 938 PM EDT FRI MAY 7 2010 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE PRIMARY THREATS COMING FROM DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ068-069-PAZ031-WVZ004-012-021-022-090145- NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION-MONONGALIA- 938 PM EDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE PRIMARY THREATS COMING FROM DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST JAMESTOWN 41.48N 80.44W
05/07/2010 M62.00 MPH MERCER PA EMERGENCY MNGR
&&
RREDMONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST GREENVILLE 41.41N 80.38W
05/07/2010 M61 MPH MERCER PA AMATEUR RADIO
&&
RREDMONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL MERCER 41.23N 80.24W
05/07/2010 E1.00 INCH MERCER PA EMERGENCY MNGR
&&
RREDMONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1154 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM HAIL WEST MIDDLESEX 41.17N 80.46W
05/07/2010 E0.88 INCH MERCER PA PUBLIC
1143 PM HAIL NEW WILMINGTON 41.12N 80.33W
05/07/2010 E1.00 INCH LAWRENCE PA PUBLIC
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 PM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL MERCER 41.23N 80.24W
05/07/2010 M1.25 INCH MERCER PA PUBLIC
&&
RREDMONDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1203 AM EDT SAT MAY 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL GROVE CITY 41.16N 80.09W
05/07/2010 M1.00 INCH MERCER PA TRAINED SPOTTER
&&
RREDMONDThe Pittsburgh radar (KPBZ), 65 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221762.